Home > Journals > Italian Journal of Vascular and Endovascular Surgery > Past Issues > Italian Journal of Vascular and Endovascular Surgery 2009 March;16(1) > Italian Journal of Vascular and Endovascular Surgery 2009 March;16(1):65-8

CURRENT ISSUEITALIAN JOURNAL OF VASCULAR AND ENDOVASCULAR SURGERY

A Journal on Vascular and Endovascular Surgery


Official Journal of the Italian Society of Vascular and Endovascular Surgery
Indexed/Abstracted in: EMBASE, Scopus


eTOC

 

CASE REPORTS  


Italian Journal of Vascular and Endovascular Surgery 2009 March;16(1):65-8

language: English

Heparin-induced thrombocytopenia during catheter-directed thrombolysis: report of two cases

Piffaretti G. 1, Maida S. 1, Carrafiello G. 2, Lomazzi C. 1, Rivolta N. 1, Tozzi M. 1, Riva F. 1, Castelli P. 1

1 Department of Surgical Sciences and Vascular Surgery University of Insubria, Varese, Italy
2 Interventional Radiology, Department of Radiology University of Insubria, Varese, Italy


PDF  REPRINTS


Catheter-directed intra-arterial thrombolysis is a commonly used alternative to surgery. Despite the perceived “less invasive” nature of this therapy, thrombolysis generally has potential hemorrhage drawbacks. We report two cases of heparin-induced thrombocytopenia (HIT) during thrombolysis for peripheral ischemia. Two male patients with previous history of received percutaneous catheter-directed intra-arterial thrombolysis for critical limb ischemia. The treatment continued for 72 hours along with synchronous administration of intravenous heparin. Heparin antibodies was found to be present after a HIT syndrome was suspected when platelets count decreased unexpectedly and every different causes were immediately ruled out. Lepirudine was started and platelets count normalized. Every patients who presents with known history of heparin exposure and unexplained decrease in platelet count after heparin treatment for peripheral revascularization should be suspected for the HIT syndrome.

top of page